Vertigo--just keep spinning...

Updated: Oct 15, 2020

Well, recently I had a bout of vertigo. Room spinning, nauseating, vomit inducing, vertigo. I have always had empathy for this--but now there is sincere sympathy too! It was horrible!


What I had was BPPV (benign paroxysmal positional vertigo). When I moved, the room spun...when I was still so was the room.


Dizzy was a great word for this--though dizzy is one of the worst words that can be used to describe how you are feeling as it can mean such different things to different people. Many times if you tell your doctor about dizziness, they will ask you to use a different word...this really does help tease of the diagnosis!


So let's talk about BPPV. For starters, it is benign, which is great--there are some things that can cause dizziness which are not benign, those will be reserved for a different post. It is paroxysmal--meaning it comes and goes. And it is positional--movement will effect it. I had all of the above, and then some!


So what is the science behind this? This is one of my favorite parts about what I do. Trying to get to the root cause as that will allow for the best treatment. A small crystal (otolith) in the semicircular canals within the inner ear dislodges and starts tickling the tiny hairs that are along the walls of the canals. These hairs are what keep your equilibrium. The crystal irritates those little hairs, and then you get the spinning feeling. A comparison is a spinning ride at an amusement park. That spinning irritates those hairs and that is why you feel dizzy as you get off the ride. Once the hairs are settled down, so is the dizzy feeling. Though that crystal continues to move in those canals with BPPV. Until it locks into place--you feel the symptoms.


There are different ways to help with. There are a few maneuvers that can be done. I attempted the Epley Maneuver. This is what triggered the vomiting--but must have worked, because I was feeling better. There are others that you can try at home as well. Though sometimes this requires at physical therapist trained in this or even an ENT physician.


Sometimes, your doctor will prescribe medications to help. Meclizine can help with the dizziness. Zofran can help with the nausea. These are both non-drowsy. There are some others you can take, but they likely will make you tired (i.e. phenergan and diphenhydramine) though maybe not a bad thing if you are feeling as bad as I was!


If you ever experience this, call you doctor. As long as it is truly BPPV, it will just take some time and a bit of maneuvering. Though dizziness, no matter how described, if prolonged, could be an indicator of something worse. Be sure to talk with your doctor about this.


...until next time, IrishDoc07

39 views0 comments

Recent Posts

See All